Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 40, NWS Tallahassee, FL

March 30, 1997Grady County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 30, 1997, 6:07 PM EST for Grady County, Georgia. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 30, 1997, 6:07 PM EST (23:07 UTC)
Expired
Mar 30, 1997, 7:00 PM EST
In force
53 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Grady County, GA

The radar

The Tallahassee radar (KTLH), 54 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 6:26 PM ESTHail 1.25Cairo, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
980 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WUUS1 KTLH 302307 RRA
SVRTLH
GAC131-310000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
607 PM EST SUN MAR 30 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  700 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST GEORGIA
 
   ...GRADY COUNTY
 
AT 605 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM DEVELOPING OVER SOUTHWESTERN GRADY COUNTY ABOUT 3 TO 6
MILES SOUTH OF WHIGHAM. THIS THUNDERSTORM IS MOVING NORTHEAST AT 20 TO
25 MPH AND WILL LIKELY PRODUCE LARGE HAIL NEAR WHIGHAM AND CAIRO.
 
SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE
HAIL... DANGEROUS LIGHTNING AND VERY HEAVY RAIN.  IF YOU ARE IN THE
PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:17 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 30, 3:17 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EST SUN MAR 30 1997

APPEARS OUTFLOW BDRY NOTED EARLIER ON SATL PROVIDED NEEDED TRIGGER FOR
CNVTN THIS AFTN AS HAIL PRODUCING TSTMS FORMED AGAIN. THANKX TO JAX
FOR COORD ON EASTSIDE AS KTLH STILL DOWN. CLD FNT PUSHING THRU NW
AL/CNTRL AL ATTM PROGD TO ENTER CWA AFTER 00Z SUN TO VCNTY TLH BY 06Z
AND EXIT CWA BEFORE 12Z SUN. MODELS FAIRLY RAPID WITH CLRING BEHIND
FROPA AND SHUD PR(OVIDE QUIET WX SECOND HALF OF FCST PERIOD. EXPCT
ANOTHER ROUND OF STORMS LATER TONIGHT ASSOCD WITH FRONT AS LDS AND
SATL SHOWING CNVTN BREAKING ACROSS NORTHERN GULF AND SE MS.

#13

In the hours before

Local storm report, Mar 30, 5:30 PM EST, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
530 PM EST SUN MAR 30 1997

...PRELIMINARY STORM REPORT FOR MARCH 30...

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1223 PM    TALLAHASSEE               FL   1.0 INCH HAIL.
03/30/97   LEON                           DIME TO QUARTER SIZED HAIL
                                          REPORTED BY OFF DUTY NWS
                                          PERSONNEL.

1230 PM    NORTHERN PART             GA   2.0 INCH HAIL.
03/30/97   LOWNDES                        PUBLIC REPORT OF BROKEN
                                          WINDSHIELD ON CAR...SHERIFF
                                          REPORTED HAIL THE SIZE OF
                                          BILLIARD BALLS.

1240 PM    TALLAHASSEE               FL   2.25 INCH HAIL.
03/30/97   LEON                           REPORTED BY MIC.
                                          NUMEROUS REPORTS OF QUARTER
                                          TO GOLF BALL SIZED HAIL BY
                                          PUBLIC AND NWS PERSONNEL.

0626 PM    CAIRO                     GA   1.0 INCH HAIL.
03/30/97   GRADY                          QUARTER SIZED HAIL FALLING
                                          IN CAIRO. REPORTED BY SKYWARN
                                          SPOTTER.

EDMONSTON/MOORE
Local storm report, Mar 30, 5:33 PM EST, 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
530 PM EST SUN MAR 30 1997

...PRELIMINARY STORM REPORT FOR MARCH 30...

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    NORTHERN PART             GA   CELL PHONE CALL OF BROKEN
03/30/97   LOWNDES                        WINDSHIELD. DEPUTY REPORT OF
                                          8-BALL SIZED HAIL.

1235-      TALLAHASSEE               FL   NUMEROUS REPORTS OF DIME TO
1300 PM    LEON                           GOLF BALL SIZED HAIL FROM
03/30/97                                  PUBLIC AND NWS PERSONNEL.
                                          MIC OpF TLH REPORTED 2 1/4
                                          INCH HAIL.

1245 PM    NEAR QUITMAN              GA   PUBLIC REPORT OF HAIL (NO
           BROOKS                         SIZE) RELAYED TO SO BY HAM.

EDMONSTON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:19 PM ESTSevere Thunderstorm WarningTAEBrooks26 min
Mar 30, 12:27 PM ESTSevere Thunderstorm WarningTAELowndes33 min
Mar 30, 12:56 PM ESTSevere Thunderstorm WarningTAEGrady, Thomas49 min
Mar 30, 6:04 PM ESTSevere Thunderstorm WarningTAEDecatur41 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.